Prednisone side effects

Prednisone
Image by D4duong CC BY-SA 3.0, from Wikimedia Commons

Prednisone side effects are devastating, and when you are first put on this drug you have no idea what lies ahead. The following is an edited and expanded version of a post I made on Facebook when the latest incident occurred.

Madness

I couldn’t take it. I stomped out of the hospital in a rage, as usual. They NEVER listen. I tell them EVERY TIME that high doses of Solu Medrol (prednisone) precipitate anxiety and lack of emotional control, affect my appetite and make me grit my teeth, give me headaches, cause me to be hot and sweaty in a cold room, in addition to insomnia and restlessness, and worst of all – make me angry and even downright psychotic.* … but they fail fail fail.

Pain, anxiety, and extreme restlessness

I was extremely anxious and agitated, had a 10+ headache from the Sulu Medrol, and they refused to administer hydrocodone (Norco – very mild) for pain** at the same time as Ativan. Meanwhile, they were giving pathetically low dosages of both so there is NO CHANCE there was any risk in doing so. Frankly, at the level of rage I had reached, Xanax or Ativan would have been vastly insufficient. It was KLONOPIN time.

Same result, different day

Not only that but they were not administering the beta blockers I usually take at home the whole time I was there, so my blood pressure, heart rate and anxiety were even higher than they otherwise would have been. How many times do I have to yank an IV out of my arm, bleed all over the place, and leave a hospital yelling and screaming? Each time this happens, I think I’d rather just go ahead and die next time than go through this bull$hit again. (Remind me I said that the next time I can’t breathe)

What makes me sad

The following is from that day’s blog post. Ironically, the post was pre-scheduled, as part of a 30-day blogging challenge. The topic was “what makes me sad” and this was #5 on the list:

“When I don’t feel heard. In fact, in this case – sadness gives rise to frustration, which gives rise to anger, which gives rise to RAGE. This sequence seldom reaches the end stage, but when it does, you can be sure I didn’t just jump from sadness straight to rage. The progression is ALWAYS the same. Unfortunately, the place this has most often happened is in the hospital – where they only see the rage as a sign of mental illness. In all truth, it actually is a manifestation of my anxiety, but the anxiety is nearly always exacerbated by the behavior of hospital staff.” An autism meltdown is not mental illness. A triggered episode of psychosis caused by a wicked drug or gaslighting is also not mental illness – unless the drug administration or gaslighting continues, and then it’s a drug-induced mental illness. The difference is important, because you don’t treat a drug-induced mental illness with antidepressants – which seems to be the current medical paradigm’s answer to everything.

Gaslighted

I definitely feel gaslighted. Revved up on a drug that medical personnel know causes me to have issues, then treated like a nut case when the issues they  precipitated arise. People, including trained medical professionals, always fail (or pretend to fail) to recognize the launch sequence until I get to full-blown RAGE. Always.

Forewarned

I just don’t get it. When it comes to these medical issues, it should all be right there – front and center in bold – in my chart. The autism spectrum and anxiety diagnoses, the tendency to gradually escalate to psychosis when put on high doses of solumedrol… on this particular hospital admission they were zinging me with 240mg/day! EVERY one of those doses should have been accompanied by a Klonopin or some other type of sedative if they had wanted a good outcome with a patient like me.

Horrifying

At a certain point, PREDNISONE AND ITS VARIATIONS RENDER ME INCAPABLE OF BEING RATIONAL. I’m so tired of having to be on this hideous drug over and over again… being pushed into Diabetes by its horrifying side-effects… so fat I don’t even recognize my own face in the mirror anymore.

 

No, I truly am NOT myself. Whoever THAT is… or ever was.

 

*Other side effects that I’ve experienced on Prednisone include thinning skin and blood blisters under the skin, primarily showing on my forearms as well as stomach upset – especially when on oral dosages of 20 mg or more. This entry is listed under addiction due to the fact that with COPD, once you’re on Prednisone, it often becomes impossible to get back off of it – because as soon as you reduce your dosage below a certain level you CAN’T BREATHE.

**I have found that instead of pain management, which means administering a dose at regular intervals, the hospital protocol is to let the pain medication wear off and see what level your pain is at. This means that you suffer needlessly, when they could have prevented the pain from returning. If you are experiencing pain from a condition that will take (at least) a few days to improve, they should be attempting to keep you from returning to that state of agony instead of waiting until the medication wears off to see if you “still need it”. (While in the hospital, not after going home… but it truly depends on the circumstance and cause of pain!)

Have you been put on Prednisone or any of its variations? What has your experience been?

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.